Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 216, NWS St. Louis, MO

August 30, 2019Crawford County, Franklin County, Gasconade County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 30, 2019, 2:47 PM CDT for Crawford County, Franklin County, Gasconade County, Missouri. It was in force for 43 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2019, 2:47 PM CDT (19:47 UTC)
Expired
Aug 30, 2019, 3:30 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO

The radar

The St Louis radar (KLSX), 78 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 3:25 PM CDTTSTM WND DMG5 Sse Rosebud, MOLARGE TREE AROUND 2 FEET IN DIAMETER UPROOTED.
Aug 30, 3:25 PM CDTHAIL 1.756 Ne Japan, MO
Aug 30, 3:31 PM CDTHAIL 1.51 Nw Sullivan, MO
Aug 30, 3:32 PM CDTTSTM WND DMG2 W Sullivan, MO5-6 BROKEN UTILITY POLES NEAR H AND 185. TREES AND POWER LINES DOWN.
Aug 30, 3:34 PM CDTHAIL 2.51 N Sullivan, MO
Aug 30, 3:37 PM CDTTSTM WND GST 511 N Sullivan, MOFROM KUUV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WUUS53 KLSX 301947
SVRLSX
MOC055-071-073-302030-
/O.NEW.KLSX.SV.W.0216.190830T1947Z-190830T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
247 PM CDT Fri Aug 30 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Crawford County in east central Missouri...
  Southwestern Franklin County in east central Missouri...
  Southeastern Gasconade County in east central Missouri...

* Until 330 PM CDT.

* At 247 PM CDT, a severe thunderstorm was located 9 miles south of
  Owensville, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sullivan, Gerald, Beaufort, Leslie, Noser Mill, Japan, Stanton and
  Oak Hill.

This includes Interstate 44 in Missouri near exit 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 9120 3829 9100 3811 9150 3814 9153
      3815 9153 3815 9154 3822 9159
TIME...MOT...LOC 1947Z 230DEG 19KT 3821 9146 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Britt
2 follow-up statements
475 
WWUS53 KLSX 302001
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
301 PM CDT Fri Aug 30 2019

MOC055-071-073-302030-
/O.CON.KLSX.SV.W.0216.000000T0000Z-190830T2030Z/
Crawford MO-Franklin MO-Gasconade MO-
301 PM CDT Fri Aug 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN CRAWFORD...SOUTHWESTERN FRANKLIN AND SOUTHEASTERN
GASCONADE COUNTIES...

At 300 PM CDT, a severe thunderstorm was located 9 miles southeast of
Owensville, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sullivan, Gerald, Beaufort, Leslie, Noser Mill, Japan, Stanton and
Oak Hill.

This includes Interstate 44 in Missouri near exit 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 9120 3829 9100 3811 9150 3815 9150
      3820 9151 3826 9153
TIME...MOT...LOC 2000Z 230DEG 21KT 3825 9138 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Britt
618 
WWUS53 KLSX 302013
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
313 PM CDT Fri Aug 30 2019

MOC055-071-073-302030-
/O.CON.KLSX.SV.W.0216.000000T0000Z-190830T2030Z/
Crawford MO-Franklin MO-Gasconade MO-
313 PM CDT Fri Aug 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTH CENTRAL CRAWFORD...SOUTHWESTERN FRANKLIN AND SOUTHEASTERN
GASCONADE COUNTIES...

At 312 PM CDT, a severe thunderstorm was located 7 miles south of
Gerald, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sullivan, Gerald, Beaufort, Leslie, Noser Mill, Japan, Stanton and
Oak Hill.

This includes Interstate 44 in Missouri near exit 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 9120 3829 9100 3813 9144 3816 9145
      3822 9146 3830 9148
TIME...MOT...LOC 2012Z 231DEG 21KT 3830 9131 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 11:53 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 30, 11:53 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1153 AM CDT Fri Aug 30 2019

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 352 AM CDT Fri Aug 30 2019

Primary concern in the short term is convective trends today.  Most
short range guidance including the convective allowing models (CAMs)
move the northern end of the MCS currently over western Missouri
into central Missouri later this morning.  This is supported by the
mass fields on the RAP and GFS as the 850mb flow turns to the
southwest ahead of the MCV back over the eastern Plains.  The large
scale upper level flow is forecast to become more quasi-zonal today
which should allow the MCV to drift in a more easterly direction
rather than southeast.  The combination of low level moisture
convergence and lift from the MCV should maintain a threat of
convection through the afternoon and into the evening primarily
across central into east central and southeast Missouri and southwest
Illinois.  Additional lift from the surface cold front which should
slowly drift south to near the I-70 corridor by early evening will
help focus convection in the aforementioned areas. RAP is forecasting
2000-3000 J/Kg CAPE this afternoon at max heating in the vicinity of
the front...though deep layer shear in the pre-storm environment is
only 20-30kts.  Certainly can't rule out some strong or isolated
severe storms in that environment...but organized/widespread severe
weather seems unlikely.  Temperatures today will be greatly affected
by cloud cover and precipitation, but generally speaking should be
cooler than yesterday with highs only reaching the 70s across
central and northeast Missouri into west central Illinois...low to
mid 80s further to the southeast.

Ongoing thunderstorms from this afternoon should weaken during the
evening after sunset, and the diminishment in activity should
continue through the evening as the MCV continues moving east, and
low level wind fields weaken.  The front is forecast to remain
nearly stationary tonight...and then drift back to the north on
Saturday.  Weak low level southerly flow will allow dew point
temperatures to increase south of the front back into the mid and
upper 60s, and the front will be a focus for additional convective
development Saturday afternoon.  Unsure at this time how widespread
the storms might be, so I stuck with chance PoPs for much of the
area long and north of I-70.

Carney

.LONG TERM...  (Saturday Night through Thursday)
Issued at 352 AM CDT Fri Aug 30 2019

Not a lot of changes from what has been talked previously. At the
beginning of the period, would expect a surface front and likely
residual outflow boundaries lingering across some portion of the
CWA. Aloft, a trof remains in place that should lift to the east
through the day on Sunday. Have kept PoPs through the day Sun,
albeit low during the day. The rain chances and clouds should help
keep temps cooler.

The upper ridge builds into the region on Mon, however, model solns
suggest the thermal ridge remaining further west. By Tues, deep SW
flow sets up across the region. Have trended warmer, but going
forecast may still be too cool. With a surface ridge extending
across the southern U.S. and somewhat deep mixing, dewpoints should
remain relatively cool, keeping heat index values around the century
mark or cooler.

Models still prog a cold front pushing through the region Tues night
into Wed. The threat for precip still looks low given the low
moisture available as mentioned above. However, have kept some low
PoPs for Tues night.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1153 AM CDT Fri Aug 30 2019

Area of rain with some imbedded TSRA over central MO is expected
to grow this afternoon as it heads east and should affect the STL
metro site TAFs by 20z. Best chances for thunder will be on the
SE flank of this area of rain with thunder chances really falling
off either on the NW half of the anticipated pcpn area or after
sundown this evening. Rain chances themselves should really drop
by midnight for the STL metro site TAFs as lower CIGs advance into
KCOU. For now, have kept the non-VFR CIGs confined to just KCOU,
and even have conditions deteriorating to IFR before sunrise
Saturday morning there. Otherwise, NE surface winds will veer
gradually to E by Saturday.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 30, 11:58 AM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1158 AM CDT Fri Aug 30 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311700-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
1158 AM CDT Fri Aug 30 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected until early this evening mainly
for areas around the Saint Louis metro area as well as southeast
Missouri and southwest Illinois, where a few strong to severe storms
are possible. Damaging winds are the primary severe threat, but
isolated weak tornadoes are also possible. Additionally, some of the
storms may produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances remain in the forecast through Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until early this evening for areas
around the Saint Louis metro area as well as southeast Missouri and
southwest Illinois.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:02 PM CDTSpecial Weather StatementLSXCole, Moniteau43 min
Aug 30, 10:56 AM CDTRiver Flood WarningLSXBoone, Callaway, Cole, Moniteau21 days
Aug 30, 10:56 AM CDTRiver Flood WarningLSXFranklin, Warren21 days
Aug 30, 11:00 AM CDTRiver Flood WarningLSXCole, Osage5 days
Aug 30, 3:26 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Saint Charles, Warren, Washington49 min
Aug 30, 4:08 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis67 min
Aug 30, 4:37 PM CDTTornado WarningLSXFranklin, Saint Charles, Saint Louis38 min
Aug 30, 5:02 PM CDTFlash Flood WarningLSXFranklin, Jefferson, Saint Louis3 hr
Aug 30, 5:14 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis46 min
Aug 30, 5:17 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis43 min
Aug 30, 5:28 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis32 min
Aug 30, 5:41 PM CDTFlash Flood WarningLSXJefferson, Saint Louis, City of Saint Louis6 hr
Aug 30, 5:59 PM CDTSpecial Weather StatementLSXCity of Saint Louis46 min
Aug 30, 6:34 PM CDTSevere Thunderstorm WarningLSXJefferson, Washington41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.